Antidepressant Use Linked To IPAH in New Study
A recent study, entitled “The use of antidepressants and the risk of idiopathic pulmonary arterial hypertension,” which is set to be published in The Canadian Journal of Cardiology by Dr. Benjamin D. Fox, of the Centre for Clinical Epidemiology, Jewish General Hospital, and collaborators, addresses the potential effect of anti-depressants in the incidence of idiopathic pulmonary arterial hypertension (IPAH).
Pulmonary arterial hypertension (PAH) is characterized by a sustained and progressive elevation in pulmonary arterial pressure and pulmonary vascular remodeling leading eventually to right heart failure and death. The serotonin hypothesis of PAH started in the 1960s after patients treated with anorexigenic drugs, such as aminorex and fenfluramine, began to develop PAH. Although drugs modulating serotonin pathways, including antidepressants, have been implicated in IPAH, the clinical results currently available are contradictory.
Dr. Benjamin D. Fox and collaborators performed a nested case control (NCC) study, a variation of a case-control study in which only a subset of controls from the cohort are compared to the cases where the disease occurred, using the United Kingdom Clinical Practice Research Datalink and the Hospital Episodes Statistics repository occurring between January 1, 1988 and September 30, 2011. In this study, 195 patients were diagnosed with IPAH and were matched to all controls based on age, sex, general practice, and date of registration with the practice.
The results showed that the use of antidepressants by the patients was associated with 67% increased probability of developing IPAH. Moreover, in sensitivity and exploratory analyses, no change in risk was observed with different lag times, serotonin transporter affinities of the antidepressants, or the duration of the usage.
Overall, the researchers confirmed that the use of antidepressants was associated with a significant increased probability of developing IPAH, although it seems to be a non-causal association because it was independent of the antidepressant class and the dose used by the patients.